March  2011, 10(2): 731-744. doi: 10.3934/cpaa.2011.10.731

The maximal number of interior peak solutions concentrating on hyperplanes for a singularly perturbed Neumann problem

1. 

Institute of Mathematics, Hangzhou Dianzi Universitye, Xiasha Hangzhou Zhejiang 310018, China

Received  March 2010 Revised  October 2010 Published  December 2010

We consider the following singularly perturbed elliptic problem

$\varepsilon^2 \Delta u-u+f(u)=0, u>0 $ in $B_1$,

$\frac{\partial u}{\partial \nu}=0 $ on $\partial B_1,$

where $\Delta = \sum_{i=1}^N \frac{\partial^2}{\partial x_i^2}$ is the Laplace operator, $B_1$ is the unit ball centered at the origin in $R^N$ $(N\ge 3)$, $\nu$ denotes the unit outer normal to $\partial B_1$, $\varepsilon > 0$ is a constant, and $f$ is a superlinear, subcritical nonlinearity . We will show that when $\varepsilon$ is sufficiently small there exists a solution with K interior peaks located on a hyperplane, where $1\le K \varepsilon\frac{C}{(\varepsilon)^{N-1}}$ with $C$ a positive constant depending on $N$ and $f$ only. As a consequence, we obtain that there exists at least $[\frac{C}{(\varepsilon)^{N-1}}]$ number of solutions for $\varepsilon$ sufficiently small.

Citation: Yang Wang. The maximal number of interior peak solutions concentrating on hyperplanes for a singularly perturbed Neumann problem. Communications on Pure and Applied Analysis, 2011, 10 (2) : 731-744. doi: 10.3934/cpaa.2011.10.731
References:
[1]

A. Ambrosetti, A. Malchiodi and W.-M. Ni, Singularly perturbed elliptic equations with symmetry: existence of solutions concentrating on spheres, Part I, Comm. Math. Phys, 235 (2003), 427-466. doi: doi:10.1007/s00220-003-0811-y.

[2]

A. Ambrosetti, A. Malchiodi and W.-M. Ni, Singularly perturbed elliptic equations with symmetry: existence of solutions concentrating on spheres, Part II, Indiana Univ. Math. J, 53 (2004), 297-329. doi: doi:10.1512/iumj.2004.53.2400.

[3]

W. Ao, M. Musso and J. Wei, On spikes concentrating on line-segments to a semilinear Neumann problem, preprint 2010.

[4]

P. Bates, E. N. Dancer and J. Shi, Multi-spike stationary solutions of the Cahn-Hilliard equation in higher-dimension and instability, Adv. Diff. Eqns, 4 (1999), 1-69.

[5]

P. Bates and G. Fusco, Equilibria with many nuclei for the Cahn-Hilliard equation, J. Diff. Eqns, 160 (2000), 283-356. doi: doi:10.1006/jdeq.1999.3660.

[6]

M. del Pino and D. Felmer, Spike-layered solutions of singularly perturbed elliptic problems in a degenerate setting, Indiana Univ. Math. J., 48 (1999), 883-898. doi: doi:10.1512/iumj.1999.48.1596.

[7]

M. del Pino, P. Felmer and J. Wei, On the role of mean curvature in some singularly perturbed Neumann problems, SIAM J. Math. Anal., 31 (1999), 63-79. doi: doi:10.1137/S0036141098332834.

[8]

M. del Pino, P. Felmer and J. Wei, On the role of distance function in some singularly perturbed problems, Comm. P.D.E., 25 (2000), 155-177. doi: doi:10.1080/03605300008821511.

[9]

M. del Pino, P. Felmer and J. Wei, Multiple-peak solutions for some singular perturbation problems, Cal. Var. P.D.E., 10 (2000), 119-134. doi: doi:10.1007/s005260050147.

[10]

E. N. Dancer and S. Yan, Multipeak solutions for a singularly perturbed Neumann problem, Pacific. J. Math., 189 (1999), 241-262. doi: doi:10.2140/pjm.1999.189.241.

[11]

B. Gidas, W.-M. Ni and L. Nirenberg, Symmetry of positive solutions of nonlinear elliptic equations in $R^N$, in "Mathematical Analysis and Applications," Part A, Adv. Math. Suppl. Studies, Vol. 7A, pp.369-402, Academic Press, New York, 1981.

[12]

R. Gardner and L. A. Peletier, The set of positive solutions of semilinear equations in large balls, Proc. Roy. Soc. Edinburgh Sect. A, 104 (1986), 53-72.

[13]

C. Gui and J. Wei, Multiple interior spike solutions for some singularly perturbed Neumann problems, J. Diff. Eqns., 158 (1999), 1-27. doi: doi:10.1016/S0022-0396(99)80016-3.

[14]

C. Gui and J. Wei, On multiple mixed interior and boundary peak solutions for some singularly perturbed Neumann problems, Can. J. Math., 52 (2000), 522-538. doi: doi:10.4153/CJM-2000-024-x.

[15]

C. Gui, J. Wei and M. Winter, Multiple boundary peak solutions for some singularly perturbed Neumann problems, Ann. Inst. H. Poincaré Anal. Non Linéaire, 17 (2000), 47-82.

[16]

Y. Y. Li, On a singularly perturbed equation with Neumann boundary condition, Comm. P.D.E., 23 (1998), 487-545. doi: doi:10.1080/03605309808821354.

[17]

Y. Y. Li and L. Nirenberg, The Dirichlet problem for singularly perturbed elliptic equations, Comm. Pure Appl. Math., 51 (1998), 1445-1490. doi: doi:10.1002/(SICI)1097-0312(199811/12)51:11/12<1445::AID-CPA9>3.0.CO;2-Z.

[18]

C. Lin, W.-M. Ni and I. Takagi, Large amplitude stationary solutions to a chemotaxis systems, J. Diff. Eqns., 72 (1988), 1-27. doi: doi:10.1016/0022-0396(88)90147-7.

[19]

F.-H. Lin, W.-M. Ni and J. Wei, On the number of interior peak solutions for a singularly perturbed Neumann problem, Comm. Pure Appl. Math., 60 (2007), 252-281. doi: doi:10.1002/cpa.20139.

[20]

A. Malchiodi, Solutions concentrating at curves for some singularly perturbed elliptic problems, C. R. Math. Acad. Sci. Paris, 338 (2004), 775-780. doi: doi:10.1016/j.crma.2004.03.023.

[21]

A. Malchiodi and M. Montenegro, Boundary concentration phenomena for a singularly perturbed elliptic problem, Comm. Pure Appl. Math., 55 (2002), 1507-1568. doi: doi:10.1002/cpa.10049.

[22]

A. Malchiodi and M. Montenegro, Multidimensional boundary layers for a singularly perturbed Neumann problem, Duke Math. J., 124 (2004), 105-143. doi: doi:10.1215/S0012-7094-04-12414-5.

[23]

A. Malchiodi, W.-M. Ni and J. Wei, Multiple clustered layer solutions for semilinear Neumann problems on a ball, Ann. Inst. H. Poincaré Anal. Non Linéaire, 22 (2005), 143-163.

[24]

W.-M. Ni and I. Takagi, On the shape of least-energy solution to a semilinear Neumann problem, Comm. Pure Appl. Math., 41 (1991), 819-851. doi: doi:10.1002/cpa.3160440705.

[25]

W.-M. Ni and I. Takagi, Locating the peaks of least energy solutions to a semilinear Neumann problem, Duke Math. J., 70 (1993), 247-281. doi: doi:10.1215/S0012-7094-93-07004-4.

[26]

W.-M. Ni, I. Takagi and J. Wei, On the location and profile of spike-layer solutions to singularly perturbed semilinear Dirichlet problems: intermediate solutions, Duke Math. J., 94 (1998), 597-618. doi: doi:10.1215/S0012-7094-98-09424-8.

[27]

W.-M. Ni and J. Wei, On the location and profile of spike-layer solutions to singularly perturbed semilinear Dirichlet problems, Comm. Pure Appl. Math., 48 (1995), 731-768. doi: doi:10.1002/cpa.3160480704.

[28]

Yang Wang, Concentration phenomena of solutions for some singularly perturbed elliptic equations, J. Math. Anal. Appl., 331 (2007) 927-946. doi: doi:10.1016/j.jmaa.2006.09.029.

[29]

J. Wei, On the construction of single-peaked solutions to a singularly perturbed semilinear Dirichlet problems, J. Diff. Eqns., 129 (1996), 315-333. doi: doi:10.1006/jdeq.1996.0120.

[30]

J. Wei, On the boundary spike layer solutions of singularly perturbed semilinear Neumann problem, J. Diff. Eqns., 134 (1997), 104-133. doi: doi:10.1006/jdeq.1996.3218.

[31]

J. Wei, On the interior spike layer solutions to a singularly perturbed Neumann problem, Tohoku Math. J., 50 (1998), 159-178. doi: doi:10.2748/tmj/1178224971.

[32]

J. Wei, On the effect of the domain geometry in singular perturbatation problems, Diff. Int. Eqns., 13 (2000), 15-45.

[33]

J. Wei and M. Winter, Stationary solutions for the Cahn-Hilliard equation, Ann. Inst. H. Poincaré Anal. Non Linéaire, 15 (1998), 459-492.

[34]

J. Wei and M. Winter, Multi-peak solutions for a wide class of singular perturbation problems, J. London Math. Soc., 59 (1999), 585-606. doi: doi:10.1112/S002461079900719X.

show all references

References:
[1]

A. Ambrosetti, A. Malchiodi and W.-M. Ni, Singularly perturbed elliptic equations with symmetry: existence of solutions concentrating on spheres, Part I, Comm. Math. Phys, 235 (2003), 427-466. doi: doi:10.1007/s00220-003-0811-y.

[2]

A. Ambrosetti, A. Malchiodi and W.-M. Ni, Singularly perturbed elliptic equations with symmetry: existence of solutions concentrating on spheres, Part II, Indiana Univ. Math. J, 53 (2004), 297-329. doi: doi:10.1512/iumj.2004.53.2400.

[3]

W. Ao, M. Musso and J. Wei, On spikes concentrating on line-segments to a semilinear Neumann problem, preprint 2010.

[4]

P. Bates, E. N. Dancer and J. Shi, Multi-spike stationary solutions of the Cahn-Hilliard equation in higher-dimension and instability, Adv. Diff. Eqns, 4 (1999), 1-69.

[5]

P. Bates and G. Fusco, Equilibria with many nuclei for the Cahn-Hilliard equation, J. Diff. Eqns, 160 (2000), 283-356. doi: doi:10.1006/jdeq.1999.3660.

[6]

M. del Pino and D. Felmer, Spike-layered solutions of singularly perturbed elliptic problems in a degenerate setting, Indiana Univ. Math. J., 48 (1999), 883-898. doi: doi:10.1512/iumj.1999.48.1596.

[7]

M. del Pino, P. Felmer and J. Wei, On the role of mean curvature in some singularly perturbed Neumann problems, SIAM J. Math. Anal., 31 (1999), 63-79. doi: doi:10.1137/S0036141098332834.

[8]

M. del Pino, P. Felmer and J. Wei, On the role of distance function in some singularly perturbed problems, Comm. P.D.E., 25 (2000), 155-177. doi: doi:10.1080/03605300008821511.

[9]

M. del Pino, P. Felmer and J. Wei, Multiple-peak solutions for some singular perturbation problems, Cal. Var. P.D.E., 10 (2000), 119-134. doi: doi:10.1007/s005260050147.

[10]

E. N. Dancer and S. Yan, Multipeak solutions for a singularly perturbed Neumann problem, Pacific. J. Math., 189 (1999), 241-262. doi: doi:10.2140/pjm.1999.189.241.

[11]

B. Gidas, W.-M. Ni and L. Nirenberg, Symmetry of positive solutions of nonlinear elliptic equations in $R^N$, in "Mathematical Analysis and Applications," Part A, Adv. Math. Suppl. Studies, Vol. 7A, pp.369-402, Academic Press, New York, 1981.

[12]

R. Gardner and L. A. Peletier, The set of positive solutions of semilinear equations in large balls, Proc. Roy. Soc. Edinburgh Sect. A, 104 (1986), 53-72.

[13]

C. Gui and J. Wei, Multiple interior spike solutions for some singularly perturbed Neumann problems, J. Diff. Eqns., 158 (1999), 1-27. doi: doi:10.1016/S0022-0396(99)80016-3.

[14]

C. Gui and J. Wei, On multiple mixed interior and boundary peak solutions for some singularly perturbed Neumann problems, Can. J. Math., 52 (2000), 522-538. doi: doi:10.4153/CJM-2000-024-x.

[15]

C. Gui, J. Wei and M. Winter, Multiple boundary peak solutions for some singularly perturbed Neumann problems, Ann. Inst. H. Poincaré Anal. Non Linéaire, 17 (2000), 47-82.

[16]

Y. Y. Li, On a singularly perturbed equation with Neumann boundary condition, Comm. P.D.E., 23 (1998), 487-545. doi: doi:10.1080/03605309808821354.

[17]

Y. Y. Li and L. Nirenberg, The Dirichlet problem for singularly perturbed elliptic equations, Comm. Pure Appl. Math., 51 (1998), 1445-1490. doi: doi:10.1002/(SICI)1097-0312(199811/12)51:11/12<1445::AID-CPA9>3.0.CO;2-Z.

[18]

C. Lin, W.-M. Ni and I. Takagi, Large amplitude stationary solutions to a chemotaxis systems, J. Diff. Eqns., 72 (1988), 1-27. doi: doi:10.1016/0022-0396(88)90147-7.

[19]

F.-H. Lin, W.-M. Ni and J. Wei, On the number of interior peak solutions for a singularly perturbed Neumann problem, Comm. Pure Appl. Math., 60 (2007), 252-281. doi: doi:10.1002/cpa.20139.

[20]

A. Malchiodi, Solutions concentrating at curves for some singularly perturbed elliptic problems, C. R. Math. Acad. Sci. Paris, 338 (2004), 775-780. doi: doi:10.1016/j.crma.2004.03.023.

[21]

A. Malchiodi and M. Montenegro, Boundary concentration phenomena for a singularly perturbed elliptic problem, Comm. Pure Appl. Math., 55 (2002), 1507-1568. doi: doi:10.1002/cpa.10049.

[22]

A. Malchiodi and M. Montenegro, Multidimensional boundary layers for a singularly perturbed Neumann problem, Duke Math. J., 124 (2004), 105-143. doi: doi:10.1215/S0012-7094-04-12414-5.

[23]

A. Malchiodi, W.-M. Ni and J. Wei, Multiple clustered layer solutions for semilinear Neumann problems on a ball, Ann. Inst. H. Poincaré Anal. Non Linéaire, 22 (2005), 143-163.

[24]

W.-M. Ni and I. Takagi, On the shape of least-energy solution to a semilinear Neumann problem, Comm. Pure Appl. Math., 41 (1991), 819-851. doi: doi:10.1002/cpa.3160440705.

[25]

W.-M. Ni and I. Takagi, Locating the peaks of least energy solutions to a semilinear Neumann problem, Duke Math. J., 70 (1993), 247-281. doi: doi:10.1215/S0012-7094-93-07004-4.

[26]

W.-M. Ni, I. Takagi and J. Wei, On the location and profile of spike-layer solutions to singularly perturbed semilinear Dirichlet problems: intermediate solutions, Duke Math. J., 94 (1998), 597-618. doi: doi:10.1215/S0012-7094-98-09424-8.

[27]

W.-M. Ni and J. Wei, On the location and profile of spike-layer solutions to singularly perturbed semilinear Dirichlet problems, Comm. Pure Appl. Math., 48 (1995), 731-768. doi: doi:10.1002/cpa.3160480704.

[28]

Yang Wang, Concentration phenomena of solutions for some singularly perturbed elliptic equations, J. Math. Anal. Appl., 331 (2007) 927-946. doi: doi:10.1016/j.jmaa.2006.09.029.

[29]

J. Wei, On the construction of single-peaked solutions to a singularly perturbed semilinear Dirichlet problems, J. Diff. Eqns., 129 (1996), 315-333. doi: doi:10.1006/jdeq.1996.0120.

[30]

J. Wei, On the boundary spike layer solutions of singularly perturbed semilinear Neumann problem, J. Diff. Eqns., 134 (1997), 104-133. doi: doi:10.1006/jdeq.1996.3218.

[31]

J. Wei, On the interior spike layer solutions to a singularly perturbed Neumann problem, Tohoku Math. J., 50 (1998), 159-178. doi: doi:10.2748/tmj/1178224971.

[32]

J. Wei, On the effect of the domain geometry in singular perturbatation problems, Diff. Int. Eqns., 13 (2000), 15-45.

[33]

J. Wei and M. Winter, Stationary solutions for the Cahn-Hilliard equation, Ann. Inst. H. Poincaré Anal. Non Linéaire, 15 (1998), 459-492.

[34]

J. Wei and M. Winter, Multi-peak solutions for a wide class of singular perturbation problems, J. London Math. Soc., 59 (1999), 585-606. doi: doi:10.1112/S002461079900719X.

[1]

Weichung Wang, Tsung-Fang Wu, Chien-Hsiang Liu. On the multiple spike solutions for singularly perturbed elliptic systems. Discrete and Continuous Dynamical Systems - B, 2013, 18 (1) : 237-258. doi: 10.3934/dcdsb.2013.18.237

[2]

Bernhard Ruf, P. N. Srikanth. Hopf fibration and singularly perturbed elliptic equations. Discrete and Continuous Dynamical Systems - S, 2014, 7 (4) : 823-838. doi: 10.3934/dcdss.2014.7.823

[3]

Juncheng Wei, Jun Yang. Toda system and interior clustering line concentration for a singularly perturbed Neumann problem in two dimensional domain. Discrete and Continuous Dynamical Systems, 2008, 22 (3) : 465-508. doi: 10.3934/dcds.2008.22.465

[4]

Li-Bin Liu, Ying Liang, Jian Zhang, Xiaobing Bao. A robust adaptive grid method for singularly perturbed Burger-Huxley equations. Electronic Research Archive, 2020, 28 (4) : 1439-1457. doi: 10.3934/era.2020076

[5]

Minbo Yang, Yanheng Ding. Existence of solutions for singularly perturbed Schrödinger equations with nonlocal part. Communications on Pure and Applied Analysis, 2013, 12 (2) : 771-783. doi: 10.3934/cpaa.2013.12.771

[6]

Sergey Zelik. Asymptotic regularity of solutions of singularly perturbed damped wave equations with supercritical nonlinearities. Discrete and Continuous Dynamical Systems, 2004, 11 (2&3) : 351-392. doi: 10.3934/dcds.2004.11.351

[7]

Ibrahima Faye, Emmanuel Frénod, Diaraf Seck. Singularly perturbed degenerated parabolic equations and application to seabed morphodynamics in tided environment. Discrete and Continuous Dynamical Systems, 2011, 29 (3) : 1001-1030. doi: 10.3934/dcds.2011.29.1001

[8]

Dandan Li. Asymptotics of singularly perturbed damped wave equations with super-cubic exponent. Discrete and Continuous Dynamical Systems - B, 2022, 27 (1) : 583-600. doi: 10.3934/dcdsb.2021056

[9]

Andrés Ávila, Louis Jeanjean. A result on singularly perturbed elliptic problems. Communications on Pure and Applied Analysis, 2005, 4 (2) : 341-356. doi: 10.3934/cpaa.2005.4.341

[10]

Flaviano Battelli, Ken Palmer. Heteroclinic connections in singularly perturbed systems. Discrete and Continuous Dynamical Systems - B, 2008, 9 (3&4, May) : 431-461. doi: 10.3934/dcdsb.2008.9.431

[11]

Yi He, Gongbao Li. Concentrating solitary waves for a class of singularly perturbed quasilinear Schrödinger equations with a general nonlinearity. Mathematical Control and Related Fields, 2016, 6 (4) : 551-593. doi: 10.3934/mcrf.2016016

[12]

J. W. Choi, D. S. Lee, S. H. Oh, S. M. Sun, S. I. Whang. Multi-hump solutions of some singularly-perturbed equations of KdV type. Discrete and Continuous Dynamical Systems, 2014, 34 (12) : 5181-5209. doi: 10.3934/dcds.2014.34.5181

[13]

Lucile Mégret, Jacques Demongeot. Gevrey solutions of singularly perturbed differential equations, an extension to the non-autonomous case. Discrete and Continuous Dynamical Systems - S, 2020, 13 (8) : 2145-2163. doi: 10.3934/dcdss.2020183

[14]

Nara Bobko, Jorge P. Zubelli. A singularly perturbed HIV model with treatment and antigenic variation. Mathematical Biosciences & Engineering, 2015, 12 (1) : 1-21. doi: 10.3934/mbe.2015.12.1

[15]

Michele Coti Zelati. Global and exponential attractors for the singularly perturbed extensible beam. Discrete and Continuous Dynamical Systems, 2009, 25 (3) : 1041-1060. doi: 10.3934/dcds.2009.25.1041

[16]

Jacek Banasiak, Eddy Kimba Phongi, MirosŁaw Lachowicz. A singularly perturbed SIS model with age structure. Mathematical Biosciences & Engineering, 2013, 10 (3) : 499-521. doi: 10.3934/mbe.2013.10.499

[17]

Valentin Butuzov, Nikolay Nefedov, Oleh Omel'chenko, Lutz Recke. Boundary layer solutions to singularly perturbed quasilinear systems. Discrete and Continuous Dynamical Systems - B, 2022, 27 (8) : 4255-4283. doi: 10.3934/dcdsb.2021226

[18]

Benjamin Boutin, Frédéric Coquel, Philippe G. LeFloch. Coupling techniques for nonlinear hyperbolic equations. Ⅱ. resonant interfaces with internal structure. Networks and Heterogeneous Media, 2021, 16 (2) : 283-315. doi: 10.3934/nhm.2021007

[19]

Valery Y. Glizer. Novel Conditions of Euclidean space controllability for singularly perturbed systems with input delay. Numerical Algebra, Control and Optimization, 2021, 11 (2) : 307-320. doi: 10.3934/naco.2020027

[20]

Changming Song, Hong Li, Jina Li. Initial boundary value problem for the singularly perturbed Boussinesq-type equation. Conference Publications, 2013, 2013 (special) : 709-717. doi: 10.3934/proc.2013.2013.709

2020 Impact Factor: 1.916

Metrics

  • PDF downloads (52)
  • HTML views (0)
  • Cited by (1)

Other articles
by authors

[Back to Top]